Glucocorticoid Withdrawal SyndromeHochberg, Ze'ev MD, DScAuthor Information Professor of Pediatrics, Division Chief, Pediatric Endocrinology, Meyer Children's Hospital, Rambam Medical Center, Haifa, Israel. The author has disclosed that he has no significant relationships with or financial interests in any commercial company that pertains to this educational activity. Reprints: Ze'ev Hochberg, MD, DSc, Meyer Children's Hospital, Rambam Medical Center, POB 9602, Haifa 31096, Israel. E-mail: firstname.lastname@example.org. Chief Editor’s Note: This article is the 18th of 36 that will be published in 2004 for which a total of up to 36 Category 1 CME credits can be earned. Instructions for how credits can be earned precede the CME Examination at the back of this issue. The Endocrinologist: May/June 2004 - Volume 14 - Issue 3 - pp 152-160 Buy Take the CME Test Abstract Abstract: Hypersecretion of endogenous hormones or chronic administration of high doses of the same hormones induces varying degrees of tolerance and dependence. This means that following termination of hormone hypersecretion or discontinuation of hormone therapy could result in a mixed picture of 2 syndromes: a typical hormone deficiency syndrome and a generic withdrawal syndrome. Thus, hormones with completely different physiological effects could produce similar withdrawal syndromes, with symptoms and signs reminiscent of those observed with drugs of abuse, suggesting shared mechanisms. This review postulates a unified endocrine withdrawal syndrome with changes of the hypothalamic-pituitary-adrenal axis and the central opioid peptide, noradrenergic and dopaminergic systems of the brain acting as common links in its pathogenesis. Long-term adaptations to hormones could involve relatively persistent changes in molecular switches, including common intracellular signaling systems, from membrane receptors to transcription factors. The goals of therapy are to ease withdrawal symptoms and to expedite weaning of the patient from the hormonal excess state. Clinicians should resort to the fundamentals of tapering hormones down over time, even in the case of abrupt removal of a hormone-producing tumor. In addition, the prevention of stress and concurrent administration of antidepressants could ameliorate symptoms and signs of an endocrine withdrawal syndrome. © 2004 Lippincott Williams & Wilkins, Inc.